Generic placeholder image

Current Drug Safety

Editor-in-Chief

ISSN (Print): 1574-8863
ISSN (Online): 2212-3911

Olanzapine-Induced Reversible Pellagroid Skin Lesion

Author(s): Lokesh K. Singh, Manoj Sahu and Samir K. Praharaj

Volume 10 , Issue 3 , 2015

Page: [251 - 253] Pages: 3

DOI: 10.2174/1574886310666150616143621

Price: $65

Abstract

Adverse cutaneous reactions are frequently reported to occur with the use of psychotropic medications, which may lead to poor drug compliance. As compared to other groups of psychotropic medication, antipsychotics, both typical and atypical, are less likely to cause adverse cutaneous reactions. The most frequent cutaneous adverse reactions associated with antipsychotics include fixed drug eruptions, exanthematous eruptions, photosensitivity reactions and altered skin pigmentation. Most of these commonly seen cutaneous adverse reactions are benign and easily treatable. Rarely, severe cutaneous adverse reactions such as erythema multiforme, Steven-Johnson syndrome are toxic epidermal necrolysis and have also been associated with antipsychotics. Olanzapine is one of the most commonly prescribed atypical antipsychotic with metabolic complications as most common adverse effects. Dermatological reactions are rarely observed with olanzapine. We report occurrence of pellagroid skin lesions over exposed areas of upper limbs with olanzapine that resolved completely after its discontinuation.

Keywords: Adverse cutaneous reaction, hyperpigmentation, olanzapine, pellagroid.

[1]
Lieberman JA, Stroup TS, McEvoy JP, et al. Clinical Antipsychotic Trials of Intervention Effectiveness (CATIE) Investigators. Effectiveness of antipsychotic drugs in patients with chronic schizophrenia. N Engl J Med 2005; 353: 1209-23.
[2]
Kantrowitz JT, Citrome L. Olanzapine: review of safety 2008. Exp Opin Drug Saf 2008; 7: 761-9.
[3]
Citrome L, Holt RI, Walker DJ, et al. Weight gain and changes in metabolic variables following olanzapine treatment in schizophrenia and bipolar disorder. Clin Drug Investig 2011; 31: 455-82.
[4]
Bliss SA, Warnock JK. Psychiatric medications: adverse cutaneous drug reactions. Clin Dermatol 2013; 31: 101-9.
[5]
Warnock JK, Morris DW. Adverse cutaneous reactions to antipsychotics. Am J Clin Dermatol 2002; 3: 629-36.
[6]
Warnock J, Morris D. Adverse cutaneous reactions to mood stabilizers. Am J Clin Dermatol 2002; 4: 21-30.
[7]
Warnock JK, Morris DW. Adverse cutaneous reactions to antidepressants. Am J Clin Dermatol 2002; 3: 329-39.
[8]
Lange-Asschenfeldt C, Grohmann R, Lange-Asschenfeldt B, et al. Cutaneous adverse reactions to psychotropic drugs: data from a multicenter surveillance program. J Clin Psychiat 2009; 70: 1258-65.
[9]
MacMorran WS, Krahn LE. Adverse cutaneous reactions to psychotropic drugs. Psychosomatics 1997; 38: 413-22.
[10]
Jick H. Adverse drug reactions: the magnitude of the problem. J Allergy Clin Immunol 1984; 74: 555-7.
[11]
Svensson C, Cowen E, Gaspari A. Cutaneous drug reactions. Pharmacol Rev 2000; 53: 357-79.
[12]
Pirmohamed M, Breckenridge AM, Kitteringham NR, et al. Adverse drug reactions. BMJ 1998; 316: 1295-8.
[13]
Valeyrie-Allanore L, Sassolas B, Roujeau J. Drug-induced skin, nail and hair disorders. Drug Saf 2007; 30: 1011-30.
[14]
Vervloet D, Durham S. Adverse reactions to drugs. ABC of allergies. Br Med J 1998; 316: 1511-4.
[15]
Bhattacharjee J, El-Sayeh H. Aripiprazole versus typical antipsychotic drugs for schizophrenia. Cochr Database Syst Rev 2008; 3CD006617
[16]
Kimyai-Asadi A, Harris J, Nousari H. Critical overview: adverse cutaneous reactions to psychotropic medications. J Clin Psychiatry 1999; 60: 714-25.
[17]
Adams BB, Mutasim DF. Pustular eruption induced by olanzapine, a novel antipsychotic agent. J Am Acad Dermatol 1999; 41: 851-3.
[18]
Raz A, Bergman R, Eilam O, et al. A case report of olanzapine-induced hypersensitivity syndrome. Am J Med Sci 2001; 321: 156-8.
[19]
Warnock JK, Morris DW. Adverse cutaneous reactions to antipsychotics. Am J Clin Dermatol 2002; 3: 629-36.
[20]
Chang HY, Ridky TW, Kimball AB, et al. Eruptive xanthomas associated with olanzapine use. Arch Dermatol 2003; 139: 1045-8.
[21]
Latini A, Carducci M. Psoriasis during therapy with olanzapine. Eur J Dermatol 2003; 13: 404-5.
[22]
Jhirwal OP, Parsad D, Basu D. Skin hyperpigmentation induced by olanzapine, a novel antipsychotic agent. Int J Dermatol 2004; 43: 778-9.
[23]
Varghese ST, Balhara YP, Shyamsunder S, et al. Dermatological side effects of olanzapine. Ind J Med Sci 2005; 59: 320-1.
[24]
Duggal MK, Singh A. Arunabh, et al. Olanzapine-induced vasculitis. Am J Geriatr Pharmacoth 2005; 3: 21-4.
[25]
Christen S, Gueissaz F, Anex R, et al. Acute generalized exanthematous pustulosis induced by olanzapine. Acta Medica (Hradec Kralove) 2006; 49: 75-6.
[26]
Fern√°ndez-Torres R, Almagro M, Del Pozo M, et al. [Lichenoid drug eruption induced by olanzapine]. Actas Dermosifiliogr 2008; 99: 221-4.
[27]
Gregoriou S, Karagiorga T, Stratigos A, et al. Photo-onycholysis caused by olanzapine and aripiprazole. J Clin Psychopharmacol 2008; 28: 219-20.
[28]
Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981; 30: 239-45.
[29]
Eberlein-Konig B, Bindl A, Przybilla B. Phototoxic properties of neuroleptic drugs. Dermatology 1997; 194: 131-5.
[30]
Chignell CF, Motten AG, Buettner GR. Photo-induced free radicals from chlorpromazine and related phenothiazines: relationship to phenothiazine-induced photosensitization. Environ Health Perspect 1985; 64: 103-10.
[31]
Dutta H, Sengupta S, Tiwari RR. Olanzapine induced hyperpigmentation: a case report. Int J Pharm Sci Rev Res 2015; 31: 172-3.
[32]
Howanitz E, Pardo M, Losonczy M. Photosensitivity to clozapine. J Clin Psychiatry 1995; 56: 589.
[33]
Borovik AM, Bosch MM, Watson SL. Ocular pigmentation associated with clozapine. Med J Aust 2009; 190: 210-1.
[34]
Wickert WA, Campbell NR, Martin L. Acute severe adverse clozapine reaction resembling systemic lupus erythematosus. Postgrad Med J 1994; 70: 940-1.
[35]
Wolf J, Sartorius A, Alm B, Henn FA. Clozapine-induced lupus erythematosus. J Clin Psychopharmacol 2004; 24: 236-8.

Rights & Permissions Print Export Cite as
© 2022 Bentham Science Publishers | Privacy Policy